Virginia, 2011

Lightning Strikes in Virginia, June 16, 2011

June 16, 2011 · NWS AKQ · 2 events in 1 county or zone

Isolated thunderstorms in advance of a weak front produced lightning strikes which caused damage across portions of southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated thunderstorms in advance of a weak front produced lightning strikes which caused damage across portions of southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 16, 9:12 PM EST, 24 minutes earlier.

Area forecast discussion, Jun 16, 9:12 PM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1012 PM EDT THU JUN 16 2011

.SYNOPSIS...
A WARM FRONT SLOWLY LIFTS THROUGH THE REGION TONIGHT...AS LOW
PRESSURE MOVES ACROSS THE GREAT LAKES. A WEAK COLD FRONT SAGS
THROUGH THE AREA FRIDAY AND STALLS ACROSS THE REGION THROUGH THE
WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
UPDATED A LITTLE EARLY TO REFLECT NEED TO INCREASE POPS ACROSS
PORTIONS OF THE PIEDMONT IN ADVANCE OF CLUSTER OF TSTMS MOVING EWD
FROM LYH. OTHERWISE...PREVIOUS FORECAST CHANGES...INCLUDING
INCREASED POPS FOR DELMARVA...ARE WORKING OUT WELL.

730 PM DISCUSSION...SCTD TSTMS PERSIST ACROSS PORTIONS OF THE CWA
ATTM. ACTIVITY HAS BEEN BOUNDED ON WRN FLANK BY A N/S ORIENTED
BOUNDARY WORKING SLOWLY WWD THROUGH WRN PTNS OF CWA ATTM. TOUGH TO
FIGURE OUT WHERE BOUNDARY ORIGINATED...AND IT HAS NO DEFINING
CHARACTERISTICS IN TERMS OF TEMP/DEWPT DIFFERENTIAL OR WIND SHIFT.
THUS...IT HAS BEEN HARD TO UNDERSTAND WHAT ITS FUTURE IMPACT MIGHT
BE. HOWEVER...WITH DAYTIME HEATING VERY MUCH ON THE WANE...THINK
SHWRS/TSTMS WILL GRADUALLY DIE OUT OVER THE NEXT 2-3 HOURS. ONLY
EXCEPTION WILL BE ERN PTNS OF AREA... WHERE ISOLATED/SCTD
SHWRS/TSTMS MAY LINGER THROUGH 06Z. THIS IS HANDLED WELL IN
CURRENT FORECAST...AND HAVE NOT MADE MANY CHANGES TO POPS/WX AFTER
00Z. HOWEVER... WILL BE MAKING SOME CHANGES TO HOURLY TEMPS
SHORTLY IN AN ATTEMPT TO ACCOUNT FOR CURRENT TEMPS/TEMP TRENDS.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
ANOTHER RND OF HOT WX W/ MOD HUMID XPCTD FRI THROUGH THE WKND.
GUID SUGGESTS THAT THERE WL BE LWRG OF DWPTS FRI AFTN W/ DP LYRD
W FLO. WK BNDRY TO CRS THE FA LT IN THE DAY INTO ERY FRI
NGT...COULD BE NEC TRIGGER FOR AT LEAST SCT CNVTN...BUT WHAT
INFLUENCE OF LWRG DWPTS BE ON ANY CNVTN DVLPMNT? FA AREA ONCE
AGN UNDER SLGT RISK SVR FOR FRI. AGN...CONCERNED OVR DP LYRD W
FLO (AND LWRG DWPTS) LMTG ANY CNVTV CVRG.

MDLS FCST BUILDING HGTS/WRMG ALOFT FRI NGT THROUGH SAT WHICH
WOULD PSBLY LMT CNVTV PTNTL. THERE ARE SIGNS IN THE GUID ABT
COOLING/LWRG HGTS ALOFT THROUGH THE RGN FM SAT NGT THROUGH SUN.
W/ FLO ALOFT BCMG MR NWLY...THAT WOULD RESULT IN HIER PTNTL FOR
TSRAS (FM ANY TSRAS THAT WOULD FORM INVOF MTNS/NW OF FA)...ESP
LT SUN (CORRESPONDING TO TIME PD OF HIEST TEMPS).

HI TEMPS FRI AND SAT FM THE U80S/ARND 90F ON THE ERN SHR/NR THE
BCHS TO L90S INLAND. HI TEMPS SUN IN MANY PLCS FM 90 TO 95F. LO
TEMPS FRI NGT IN THE M60S TO L70S...THEN FM THE U60S TO M70S SAT
NGT.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
GRDL RE-BUILDING OF RDG ALOFT INTO THE ERN CONUS XPCTD THROUGH THE
XTNDD PDS. THIS IS XPCTD TO BRING BACK THE HEAT (PTNTLLY RIVALING
ERYR THIS MONTH) TO MANY PLCS BY WED/THU. THERE WL BE PSBLTYS FOR
MNLY DIURNAL CNVTN MON/TUE DURG (GRDL TRANSITION). TEMPS WL AVG
MUCH ABV NRML ERY/MID NEXT WK. HI TEMPS MON IN THE L/M80S NR THE
CST...M/U80S INLAND. HI TEMPS TUE IN THE M80S NR THE CST...TO L90S
INLAND. WED/THU WL HV HI TEMPS IN THE M/U90S...W/ XCPTN TO AREAS
RIGHT NR THE CST (HEAT INDICES BY THAT TIME MAY APPROACH (AT
LEAST) 105F). MOST NGTTM LO TEMPS FM THE M60S TO M70S.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
SHOWERS AND THUNDERSTORMS ARE DIMINISHING ACROSS THE FA...WITH KSBY
HAVING THE BEST SHOT AT SEEING ANY PRECIP TONIGHT. S WINDS GUSTING
15-20 KT SHOULD BEGIN TO WEAKEN OVERNIGHT. MODEL SOUNDINGS SUPPORT
LOWERING CONDITIONS TO MVFR OVERNIGHT ACROSS THE AREA. CONDITIONS
IMPROVE TO VFR BY LATE MORNING AS WINDS TURN TO W/SW. THERE WILL BE
A CHC FOR TSTMS FRI AFTN.

WHILE VFR CONDITIONS SHOULD PREVAIL FOR MUCH OF THE FRI NIGHT-MON
PERIOD...UPPER LEVEL DISTURBANCES CROSSING THE REGION SHOULD ALLOW
FOR ADDITIONAL OPPORTUNITIES FOR (MAINLY DIURNALLY BASED) SCATTERED
SHOWERS AND THUNDERSTORMS.

&&

.MARINE...
SMALL CRAFT ADVISORIES HAVE BEEN ISSUED FOR CHESAPEAKE BAY AND
NORTHERN COASTAL WATERS OFF THE VIRGINIA EASTERN SHORE. S/SSW OF
15 TO 20 KT WILL PERSIST THROUGH FRIDAY MORNING...BECOMING
WESTERLY FRIDAY AFTERNOON. WINDS AND WAVES/SEAS WILL BE SOMEWHAT
SLOWER IN REACTING TO THE WIND SHIFT...THEREFORE WAVES OF 3 TO 4
FEET IN THE BAY AND SEAS OF 4 TO 5 FEET WILL BE COMMONPLACE
THROUGH THE AFOREMENTIONED PERIODS...DIMINISHING BELOW SMALL CRAFT
ADVISORY CRITERIA FRIDAY AFTERNOON. A WEAK COLD FRONT WILL ALSO
TRACK ACROSS THE MID ATLANTIC REGION FRIDAY AND COULD HELP PRODUCE
ISOLATED LATE DAY CONVECTIVE SHOWERS AND THUNDERSTORMS.

UNSETTLED WEATHER CONDITIONS SHOULD BE ANTICIPATED BY LATE
AFTERNOON SATURDAY THROUGH TUESDAY. OVERALL SURFACE WINDS WILL
RANGE ANYWHERE FROM 5 TO 15 KT WITH WINDS VARYING BETWEEN SOUTH TO
WEST THROUGHOUT THIS TIMEFRAME.

.TIDES/COASTAL FLOODING...
HIGHER THAN NORMAL ASTRONOMICAL TIDES CONTINUE ALONG THE COASTAL
WATERS THROUGH FRIDAY. NO FLOODING THRESHOLDS ARE EXPECTED TO BE
REACHED WITH TIDAL ANOMALIES OF AROUND 1 FT ABOVE NORMAL EXPECTED.
MEANWHILE...AS PREVIOUS SHIFTS HAVE CONTINUED TO NOTE THAT CBOFS
GUIDANCE COMING IN OVERDONE WITH WATER LEVELS OVER THE PAST FEW
CYCLES...AS MDL/GFS BASED GUIDANCE CONTINUE TO VERIFY MUCH BETTER.
GFS GUIDANCE KEEPS ALL SITES BELOW MINOR THRESHOLDS THROUGH
FRIDAY.

&&

.TIDES/COASTAL FLOODING...
HIGHER THAN NORMAL ASTRONOMICAL TIDES CONTINUE ALONG THE COASTAL
WATERS THROUGH FRIDAY. NO FLOODING THRESHOLDS ARE EXPECTED TO BE
REACHED WITH TIDAL ANOMALIES OF AROUND 1 FT ABOVE NORMAL EXPECTED.
MEANWHILE...AS PREVIOUS SHIFTS HAVE CONTINUED TO NOTE THAT CBOFS
GUIDANCE COMING IN OVERDONE WITH WATER LEVELS OVER THE PAST FEW
CYCLES...AS MDL/GFS BASED GUIDANCE CONTINUE TO VERIFY MUCH BETTER.
GFS GUIDANCE KEEPS ALL SITES BELOW MINOR THRESHOLDS THROUGH
FRIDAY.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...AIR QUALITY ALERT UNTIL 3 PM EDT FRIDAY FOR NCZ016-017-102.
VA...SMALL CRAFT ADVISORY UNTIL 5 AM EDT FRIDAY FOR VAZ100.
MARINE...SMALL CRAFT ADVISORY UNTIL 5 AM EDT FRIDAY FOR ANZ630>632-634-
     654-656.
     SMALL CRAFT ADVISORY UNTIL 4 PM EDT FRIDAY FOR ANZ650-652.

&&

SYNOPSIS...ALB
NEAR TERM...WRS
SHORT TERM...ALB
LONG TERM...ALB
AVIATION...DAP/LSA
MARINE...BKH/DAP/BMD
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jun 16, 9:11 PM EST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1011 PM EDT THU JUN 16 2011

MDZ021>025-NCZ015-031-032-VAZ077-078-084>086-091-094-095-097>099-
180215-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
PASQUOTANK-CHOWAN-PERQUIMANS-NORTHUMBERLAND-LANCASTER-GLOUCESTER-
MIDDLESEX-MATHEWS-YORK-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-
1011 PM EDT THU JUN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PENINSULA OF
SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS EVENING
INTO TONIGHT. A FEW STRONGER STORMS WILL BE POSSIBLE...CAPABLE OF
PRODUCING GUSTY WINDS...SMALL HAIL...DANGEROUS LIGHTNING...AND
HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ100-180215-
NORTHAMPTON VA-
1011 PM EDT THU JUN 16 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ016-017-102-180215-
CAMDEN-INLAND CURRITUCK-OUTER BANKS CURRITUCK-
1011 PM EDT THU JUN 16 2011

...AIR QUALITY ALERT IN EFFECT UNTIL 3 PM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA AND THE NORTHERN OUTER BANKS OF NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS EVENING
INTO TONIGHT. A FEW STRONGER STORMS WILL BE POSSIBLE...CAPABLE OF
PRODUCING GUSTY WINDS...SMALL HAIL...DANGEROUS LIGHTNING...AND
HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ650-652-180215-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
1011 PM EDT THU JUN 16 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>632-634-654-656-180215-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
1011 PM EDT THU JUN 16 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY AND THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ633-658-180215-
CURRITUCK SOUND-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
1011 PM EDT THU JUN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS AND CURRITUCK SOUND.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ012>014-030-VAZ048-049-060>076-079>083-087>090-092-093-096-180215-
NORTHAMPTON NC-HERTFORD-GATES-BERTIE-FLUVANNA-LOUISA-PRINCE EDWARD-
CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-
AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-
ESSEX-WESTMORELAND-RICHMOND-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-
SOUTHAMPTON-ISLE OF WIGHT-SUFFOLK-
1011 PM EDT THU JUN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL
VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST
VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 16, 7:32 PM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
832 PM EDT THU JUN 16 2011

MDZ021-170130-
DORCHESTER MD-
832 PM EDT THU JUN 16 2011

...STRONG THUNDERSTORM MOVING TOWARD DORCHESTER COUNTY...

AT 832 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 31 MILES SOUTHWEST OF CAMBRIDGE...OR ABOUT 6
MILES EAST OF LEONARDTOWN...MOVING NORTHEAST AT 20 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR TAYLORS ISLAND AT 915 PM EDT.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF
FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL AFTER THE
STORMS HAVE PASSED.

LAT...LON 3859 7612 3860 7609 3840 7599 3833 7619
      3835 7619 3836 7621 3833 7620 3831 7624
      3850 7634 3851 7632 3851 7628 3854 7626
      3861 7613

WSAMMLER
Special weather statement, Jun 16, 8:30 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
930 PM EDT THU JUN 16 2011

MDZ021>024-170230-
DORCHESTER MD-INLAND WORCESTER MD-SOMERSET MD-WICOMICO MD-
930 PM EDT THU JUN 16 2011

...STRONG THUNDERSTORMS OVER DORCHESTER AND WESTERN WICOMICO
COUNTIES...

AT 929 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 30 MILES WEST OF VIENNA TO 19 MILES WEST OF
PRINCESS ANNE...OR FROM DRUM POINT TO 19 MILES WEST OF PRINCESS
ANNE...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR...VIENNA AROUND 1015 PM EDT...PRINCESS ANNE AROUND 1020 PM
EDT...AND FRUITLAND AROUND 1030 PM EDT.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF
FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL AFTER THE
STORMS HAVE PASSED.

LAT...LON 3847 7569 3845 7554 3821 7546 3817 7596
      3820 7595 3819 7599 3822 7596 3822 7585
      3826 7593 3822 7597 3832 7603 3817 7601
      3816 7606 3821 7608 3822 7604 3827 7610
      3830 7625 3844 7631 3857 7600 3862 7571

WSAMMLER
Special weather statement, Jun 16, 8:51 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
951 PM EDT THU JUN 16 2011

VAZ081-082-084-087>094-170245-
CHARLES CITY VA-GLOUCESTER VA-GREENSVILLE VA-ISLE OF WIGHT VA-JAMES
CITY VA-NEWPORT NEWS/HAMPTON VA-PRINCE GEORGE VA-SOUTHAMPTON VA-SURRY
VA-SUSSEX VA-YORK VA-
951 PM EDT THU JUN 16 2011

...STRONG THUNDERSTORMS ACROSS SURRY AND SUSSEX COUNTIES...

AT 951 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM RUSTIC TO 11 MILES SOUTHWEST OF SUSSEX...OR
FROM CLAREMONT TO 7 MILES EAST OF PURDY...MOVING NORTHEAST AT 10 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR...SUSSEX AROUND 1020 PM
EDT...SURRY AROUND 1035 PM EDT...AND JAMESTOWN AROUND 1045 PM EDT.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW
LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

LAT...LON 3733 7659 3707 7662 3678 7719 3686 7749
      3708 7707 3732 7698

WSAMMLER
Special weather statement, Jun 16, 9:01 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1001 PM EDT THU JUN 16 2011

MDZ021-170230-
DORCHESTER MD-
1001 PM EDT THU JUN 16 2011

...STRONG THUNDERSTORM MOVING ACROSS WESTERN DORCHESTER COUNTY...

AT 959 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ABOUT 11 MILES EAST OF COVE POINT...MOVING EAST
AT 15 MPH. THE STRONG THUNDERSTORM WILL BE NEAR ANDREWS AT 1010 PM
EDT.

WIND GUSTS TO 45 MPH...PEA TO MARBLE SIZE HAIL...FREQUENT CLOUD TO
GROUND LIGHTNING...AND TORRENTIAL RAINFALL ARE EXPECTED IN THE PATH
OF THIS STORM. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS
REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORM HAS PASSED.

LAT...LON 3847 7605 3839 7593 3832 7616 3839 7621

WSAMMLER
Special weather statement, Jun 16, 9:07 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1007 PM EDT THU JUN 16 2011

VAZ060-061-066-068-170300-
AMELIA VA-CUMBERLAND VA-LUNENBURG VA-PRINCE EDWARD VA-
1007 PM EDT THU JUN 16 2011

...STRONG THUNDERSTORMS TOWARD CUMBERLAND AND PRINCE EDWARD
COUNTIES...

AT 1006 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 11 MILES NORTHWEST OF PROSPECT TO 24 MILES
WEST OF DARLINGTON HEIGHTS...OR FROM 7 MILES NORTHEAST OF APPOMATTOX
TO 13 MILES WEST OF RED HOUSE...MOVING EAST AT 20 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...GUINEA MILLS AROUND 1055 PM EDT...AND
DARLINGTON HEIGHTS AROUND 1100 PM EDT.

WIND GUSTS TO 45 MPH...PEA TO MARBLE SIZE HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL AFTER THE STORMS HAVE PASSED.

LAT...LON 3730 7866 3734 7861 3739 7860 3734 7851
      3733 7847 3747 7837 3742 7817 3731 7832
      3707 7843 3710 7851 3713 7853 3714 7858
      3716 7863 3719 7865 3720 7870

WSAMMLER
Special weather statement, Jun 16, 9:31 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1031 PM EDT THU JUN 16 2011

MDZ021-170330-
DORCHESTER MD-
1031 PM EDT THU JUN 16 2011

...STRONG THUNDERSTORM CONTINUES MOVING THROUGH DORCHESTER COUNTY
MARYLAND...

AT 1030 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTH OF CAMBRIDGE...MOVING NORTHEAST AT
15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR BUCKTOWN AT 1055 PM
EDT...LINKWOOD AT 1120 PM EDT...SECRETARY AT 1130 PM EDT.

WIND GUSTS TO UP TO 50 MPH...HEAVY RAIN...AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. SMALL
HAIL WILL BE POSSIBLE AS WELL. IF YOU HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE
THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE
PASSED.

EXPECT PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED
FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

LAT...LON 3858 7569 3829 7613 3833 7620 3835 7619
      3835 7623 3839 7628 3860 7613 3860 7608
      3858 7603 3860 7599 3863 7599 3866 7596
      3869 7593

LBROWN

The radar

The Norfolk radar (KAKQ), 35 km away, was scanning. The volume nearest the first event began at 02:35 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, James City

When
June 16, 9:36 PM EST
Where
James City County, 0.88 mi SW of Five Forks
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
37.240, -76.780

Lightning strike caused damage to two homes on Sir Thomas Way.

Lightning, James City

When
June 16, 10:10 PM EST
Where
James City County, 1.49 mi SSE of Grove
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
37.230, -76.660

Lightning strike caused damage to a residence on Sir George Percy near Williamsburg.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328128, 328133.